|Anemia, confusion and overall a sense of doubt
Dec 15, 2004
Doc: First of all, I really wish you change your picture on this site. It makes you look giddy. I have been HIV/AIDS since at least 1993. Diagnosed in 1997. Have been thru every medicine since being diagnosed. Everyone one of them has given me side effects. I currently am off the meds. My t-cell is 108, viral load 500,000. My numbers when I was taking meds last time was an all time low of 33 t-cells. Hence why I quit the meds. In the last month, I have been diagnosed with anemia & high cholestoral. I have also had a nasty infection from a cyst removed from my back (and to which I still have a home health care nurse that tends to it each day). I have started a new program of hemoglobin and eventually fuzeon. What do you think? Afterall, these pills that are offered to patients really are toxic and worthless in the long run. ES
Response from Dr. Frascino
What's wrong with "giddy?"
I don't know what you are referring to as far as starting a "new program of hemoglobin." Do you mean Procrit? It's a medication that stimulates the production of new red blood cells and thereby raises the hemoglobin level and helps correct anemia.
Regarding antiretroviral therapy, there is no doubt the mediations are potent and side effects/toxicities, a significant problem. However, I don't agree these medications are worthless. In fact, both morbidity and mortality have declined dramatically since the newer more potent therapies (HAART) were introduced in 1996.
Are you seeing an HIV specialist? If not, you should be. Your CD4 counts have dropped into the range that places you in danger for opportunistic infections. (Are you taking PCP prophylaxis?) There have been a number of new HIV medications approved over recent years that have improved convenience and that have less chance of toxicity and side effects. Whether or not these would be appropriate for you depends on if you have developed resistance to these medications and what type of "side effects" you experienced from similar agents. Again, your HIV specialist will need to advise you about your best treatment options. Fuzeon is an effective new therapy an entry inhibitor. However, it cannot be used alone. It must be combined with other active and potent therapies to remain effective. It also is not a convenient agent, as it requires self-injection twice a day.
My recommendation is to talk to your HIV specialist. Determine the cause of your anemia and treat it appropriately. Discuss all HAART treatment options and together select your best option. It's definitely worth the effort to knock your viral load down so your T-cells can begin to rise. Don't give up! With the right combination of medication, a positive attitude and some perseverance, I would anticipate you could have a very good chance of finding a potent and well tolerated HAART regimen that would allow for significant immune reconstitution. When that occurs, you, too, will be "giddy."
Thank you for being there.
- Can You Catch HIV From Blowjob From A Prostitute?
- Bloody Nose After Oral Sex With No Protection Does It Mean I Have HIV
- Diarrhea After Swallowing Sperm Sign Of HIV AIDS
- Pain In Penis After Having Sex During Period What Are The Chances Of HIV
- Can You Get Hiv Eating Contaminated Blood?
- Does Having Crohn's Disease Affect Hiv Antibody Test Result?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.